St John’s Wort can produce the same adverse reactions as antidepressants, and serious side effects can occur when the two are taken together, according to new University of Adelaide research.
In a study published this month in the journal, Clinical and Experimental Pharmacology and Physiology, researchers compared the pattern of spontaneous reported adverse drug reactions to St John’s Wort, a herbal treatment for depression, and fluoxetine, a commonly prescribed antidepressant. They found the adverse reactions were the same for people who took St John’s Wort as it was for those who took fluoxetine.
University of Adelaide pharmacology PhD student Claire Hoban says St John’s Wort, like all herbal medicines, is a drug. Importantly, it is a drug that can cause serious side effects such as dangerous increases in body temperature and blood pressure.
“There is a common belief that because something is natural and can be purchased from a health food shop without a prescription, it’s safe. However, people need to start thinking of St John’s Wort, and other herbal medicines, as a drug and seek advice from a qualified healthcare practitioner to be sure they use it safely,” says Mrs Hoban. “It’s concerning to see such severe adverse reactions in our population, when people believe they are doing something proactive for their health with little risk.
“During 2000-2013, we found 84 reports of adverse reactions to St John’s Wort and 447 to fluoxetine. While there were fewer confirmed cases of side effects for St John’s Wort, we know that less people use St John’s Wort and adverse reactions for herbal medicines largely go unreported because they are not considered drugs.
“Furthermore, we found that the reported reactions for St John’s Wort were very similar to fluoxetine, which included anxiety, panic attacks, dizziness, vomiting, amnesia and aggression,” she says.
Dr Ian Musgrave, from the University’s Discipline of Pharmacology, says the real danger is that people can access St John’s Wort without a prescription so there is no control over the dosage or what drugs people are using it with.
“Most people taking St John’s Wort will not have any adverse reactions; however, those who do take it should tell their doctor and pharmacist,” says Dr Musgrave.
“It’s important that doctors and pharmacists know about all the drugs their patients take, not just prescription drugs, because herbal medicines like St John’s Wort can have serious reactions with some pharmacy medicines, like antidepressants, the contraceptive pill and some blood thinners.
“Based on this research, I’d also like to see bottles of St John’s Wort containing improved warnings of the potential adverse reactions,” he says.